Versed vs. Ativan

usalsfyre

You have my stapler
4,319
108
63
5mg IM. ETOH on board.

ETOH changes the while equation. A bit on how benzodiazepines work...

Benzo's work on the GABA receptor sites. That is NOT to say the directly activate the sites...you'll see why this is important in a second. A benzodiazepine increases the binding potential of the GABAa neurotransmitter, thereby increasing GABA activity and inhibitory action. Alone, this is VERY safe, as its action is limited by the amount of endogenous GABAa you have floating around. You'll get to a point where it doesn't matter how much more medication you give, there's not enough neurotransmitter to depress things anymore. However...

There ARE compounds that directly activate the GABA receptor, one of the more common ones being ethanol. As such if your intoxicated patient consumes a benzo, not only does he have his own GABAa to worry about, he's got a whole crapload of extra stuff that directly acts on that receptor floating around to knock him further towards a coma.

Most "benzodiazepine" ODs are really polysubstance ODs.
 

Aidey

Community Leader Emeritus
4,800
11
38
ETOH changes the while equation. A bit on how benzodiazepines work...

Benzo's work on the GABA receptor sites. That is NOT to say the directly activate the sites...you'll see why this is important in a second. A benzodiazepine increases the binding potential of the GABAa neurotransmitter, thereby increasing GABA activity and inhibitory action. Alone, this is VERY safe, as its action is limited by the amount of endogenous GABAa you have floating around. You'll get to a point where it doesn't matter how much more medication you give, there's not enough neurotransmitter to depress things anymore. However...

There ARE compounds that directly activate the GABA receptor, one of the more common ones being ethanol. As such if your intoxicated patient consumes a benzo, not only does he have his own GABAa to worry about, he's got a whole crapload of extra stuff that directly acts on that receptor floating around to knock him further towards a coma.

Most "benzodiazepine" ODs are really polysubstance ODs.


The moral of the story? Always eat Chinese food before getting drunk and taking your xanax.
 

Jon

Administrator
Community Leader
8,009
58
48
I had it happen once. Gave a full 5mg for sedation for pacing.

10 minutes later, patient goes from alert and oriented to unresponsive and apneic. Not proud, but I kinda freaked out. Didn't really occur to me that the apnea was related to the versed.

Lesson? Don't give lots of Versed. It's far easier to add more than try to take it away.
 

EMSrush

Forum Captain
349
0
0
ETOH changes the while equation. A bit on how benzodiazepines work...

Benzo's work on the GABA receptor sites. That is NOT to say the directly activate the sites...you'll see why this is important in a second. A benzodiazepine increases the binding potential of the GABAa neurotransmitter, thereby increasing GABA activity and inhibitory action. Alone, this is VERY safe, as its action is limited by the amount of endogenous GABAa you have floating around. You'll get to a point where it doesn't matter how much more medication you give, there's not enough neurotransmitter to depress things anymore. However...

There ARE compounds that directly activate the GABA receptor, one of the more common ones being ethanol. As such if your intoxicated patient consumes a benzo, not only does he have his own GABAa to worry about, he's got a whole crapload of extra stuff that directly acts on that receptor floating around to knock him further towards a coma.

Most "benzodiazepine" ODs are really polysubstance ODs.

Thank you so much for this. I just had an "a-ha!" moment after reading what you wrote. I had a psych Pt to transport, who remained absolutely combative, despite somewhere in the range of 30-35mgs of Versed given PTA. I never knew what, if any medications she was already on, but I couldn't believe how active she was, despite the Versed. She was literally eating her way out of restraints when we arrived to pick her up. Before we left, because things still weren't under control enough to transport the Pt safety, an RN gave an additional 5 of Versed. I remember saying to myself, "Gees... like another 5mg is going to help at this point..?" No surprise, the extra 5 did nothing for the Pt.

So I take it we were out of neurotransmitters to cause any further effect on this psych Pt. I believe she had been given some Ativan too, around 5mg. I could not, and I cannot figure out why the pharmaceutical interventions didn't even touch her.

On another note, I wonder why ETOH in itself is not a contraindication to the administration of Versed. It is used cautiously here, considering that a good portion of our dangerous psych Pts are already ETOH+. With regard to ETOH intoxication, I wonder at what point, if any, is Versed no longer an option.
 

Aidey

Community Leader Emeritus
4,800
11
38
Versed is always an option if you have a way to control the airway.
 

Frozennoodle

Sir Drinks-a-lot
194
4
18
Idk if anyone has said this but the fluid bolus recommended for hyperglycemia is for dehydration secondary to glucose drawing water into the vasculature and then into the kidneys for elimination. Oncotic pressure and what not. It's not for sugar dilution. The amount of fluid required to dilute CBG would likely kill the patient and since this guy isn't producing urine he's not losing fluid and net flirtation is probably causing edema in bad places. This man needs dialysis, insulin, and common sense! IV, o2, monitor for potential dysrthmia, transport. Treat seizures as needed per protocol and restrain for combative behavior. Also, don't forget to check the pupils!
 
Last edited by a moderator:

Melclin

Forum Deputy Chief
1,796
4
0
I premeditated my RSI patients with 250 of fentanyl and they went out, almost negating etomidate.

If they meditate really well before you tube them, do you even need drugs? :p



I HAVE seen a lot of respiratory rates to down significantly, but mostly this was simply a return to an acceptable range, no apnea observed

This.

I have limited experience with benzos and reasonable experience with opiates and I would say this of both.

Anecdotally, usually the stories that start with "I gave this dude some midaz/morph/fent/Nitro and he totally pegged out on me", finish with me trying to politely hint that just because you are technically allowed to give a particular drug at a certain dose, doesn't make that drug or that dose the most appropriate.

Incidentally, I'm also a big fan of fentanyl as a mild sedative. Especially in children. If the local muay thai champion is trying beat my head in with my own foot, they will promptly become the owner of a sizeable portion of midaz. However, for the average mildly agitated pt who needs to chill out, esp when its medically related mild agitation and not because they disagree with my face being this shape (it should be obvious, but I'll say it anyway. If their agitation is because they're in pain or might be in pain but cannot express it, then fentanyl is also the way to go). I've never considered it in larger doses for major agitation. Not a bad idea, but aren't larger single doses of fent more closely associated with diaphramatic rigidity?
 

Akulahawk

EMT-P/ED RN
Community Leader
4,911
1,299
113
The few times I've given diazepam, Ativan, or midaz, I never saw apnea if that's the only substance on board. I'd expect that could occur far more readily if given with an opiate or if there was ETOH on board, as discussed above.
 
Top